Arizona, 2016Flash Flood and Damaging Winds in Arizona, July 18, 2016
July 18, 2016 · NWS PSR · 6 events in 1 county or zone
A well organized monsoonal circulation was in place across Arizona on the 18th, and plentiful moisture streamed northward across the central deserts. The combination of ample moisture and modest instability allowed isolated thunderstorms to develop in the greater Phoenix area during the late afternoon hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A well organized monsoonal circulation was in place across Arizona on the 18th, and plentiful moisture streamed northward across the central deserts. The combination of ample moisture and modest instability allowed isolated thunderstorms to develop in the greater Phoenix area during the late afternoon hours. Some of the stronger thunderstorms generated gusty and damaging winds, measured to be in excess of 60 mph. The strong wind gusts pulled the roof off of an apartment complex in central Phoenix; fortunately there were no injuries. Heavy rains also led to an isolated instance of flash flooding in central Phoenix which led to minor property damage to a gas station.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 18, 2:00 PM MST, 4 hours earlier.
Area forecast discussion, Jul 18, 2:00 PM MST, 4 hours before
Area Forecast Discussion
National Weather Service Phoenix AZ
200 PM MST MON JUL 18 2016
.SYNOPSIS...
An increase in clouds and humidity can be expected during the next
few days along with a slight chance of showers and thunderstorms,
mainly east of the Lower Colorado River Valley. High temperatures
will also be a bit cooler. Storm chances on the lower deserts will
be slight, with better chances over the higher terrain and over
southeast Arizona. During the latter half of the week, storm chances
will dwindle, and temperatures will increase to above normal levels.
&&
.DISCUSSION...
Tonight...Elevated amounts of monsoon moisture have now securely
covered most of AZ. Athough thermodynamics are there for a few
afternoon and evening showers and thunderstorms over our forecast
area in south central AZ, this region seems to be inbetween upper
level forcing mechanisms in currently working in northern and
southern AZ.
With the advent of a fairly strong and unseasonably cold Pacific
trof moving into the Pacific northwest, a rather strong
southwesterly Jetstream maximum has developed over portions of
eastern Nevada and Utah. Accelerating winds aloft, from lighter
winds in northern AZ into the Utah flow, has developed an area of
upper level speed divergence and resulting convection. To our south
near the Mexican border, the approaching massive inverted trof,
clearly seen in water vapor imagery over the Mexican state of
Chihuahua, is spreading leading edge upper level difluence. Our
portions of south central AZ, including areas near Phoenix, are
under a relatively stable upper level anti-cyclonic flow regime.
Therefore a low grade monsoon forecast is expected for the remainder
of this afternoon and evening, i.e. a slight chance of showers and
thunderstorms. This forecast is excluding the possibility of copious
amounts of convective debris clouds from southern AZ moving north
toward Phoenix tonight, and causing the possibility of showers and
thunderstorms similar to late Sunday night. So far model forecasts
are minimizing this possibility.
Tuesday...our office staff eyes are now transfixed on the massive
inverted trof seen in water vapor imagery over north central Mexico.
Models the past two days have resolved this feature very well at the
300/250 mb level, and latest model forecasts continue the trend of
moving the feature bodily into southern AZ, although in a weakened
form later Tuesday and Tuesday night. Current model forecast are
minimizing the effect of this system in south central AZ, including
nearby Phoenix and surrounding areas. From a fundamental stand point
this is questionable. Strong differential heating and with weakness
aloft normally results in an enhanced threat for storms that can
last well into the evening hours. For now we will go with our
instincts and raise precip probability a bit in south central AZ for
late Tuesday and Tuesday night, with even a slight chance going into
Wednesday morning.
Wednesday...Monsoon moisture will be still be entrenched over the
region. With mid/upper level disturbances should depart the area,
resulting in another low grade monsoon forecast for Wednesday
afternoon and evening.
Thursday through Monday...monsoon moisture is forecast to thin a
little as drier air from New Mexico and Colorado mix over the area.
At the same time atmospheric height and thickness values increase
dramatically over the region, and if it weren't for remnant monsoon
moisture, afternoon temperatures would be much higher. Therefore
afternoon desert temperatures are forecast to be above the 110
degree mark, but approaching 115 over the driest low humidity area
of southeast CA.
&&
.AVIATION...
South-Central Arizona Including KPHX, KIWA, and KSDL:
Timing wind shifts and the potential for gusty outflow winds
and localized blowing dust will be the primary aviation concerns
through Tuesday morning. Some variability about a southerly wind
direction is likely again this afternoon, though eventually should
favor southwest by the evening. Thunderstorms forming over SE AZ
should move north towards the Phoenix area late in the afternoon
with gusty outflow winds preceding them.
While the threat of a storm directly affecting an airport is
better than Sunday, probabilities are still quite low with better
chances of localized blowing dust and more widespread lofted dust and
haze affecting slantwise visibilities. Only modest confidence
exists timing outflow wind shifts into terminal sites between 02Z-
04Z. Otherwise, developing cigs in a 10K-15K ft range look likely
from decaying storms to the south.
Southeast California/Southwest Arizona including KIPL and KBLH:
Minimal aviation concerns through Tuesday morning with storm activity
remaining well east into central AZ. Under mostly clear skies, sfc
winds will favor a southerly direction, though will be more variable
at KIPL after sunset. A few higher gusts will be possible, but speeds
should generally remain at or below 15kt.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Thursday through Monday...
Temperatures will trend back into an above normal range through
the weekend as better quality moisture partially scours
out.Thunderstorm and wetting rain chances dwindle substantially
and become almost exclusively limited to higher terrain north and
east of Phoenix. Consequently, afternoon humidity levels near a 15-
30 percent range during the middle of the week will fall closer to a
10-25 percent range into the weekend. Outside of isolated gusty
winds surrounding any thunderstorms, directions will favor an
upslope component in the afternoon with gustiness around terrain
features and light overnight valley drainage.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&
Visit us on Facebook...Twitter...and at weather.gov/phoenix
DISCUSSION...Vasquez
FIRE WEATHER...MO
In the hours before
Local storm report, Jul 18, 4:43 PM MST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
443 PM MST MON JUL 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM DUST STORM 1 W ARIZONA CITY 32.75N 111.69W
07/18/2016 PINAL AZ TRAINED SPOTTER
BLOWING DUST WITH VISIBILITIES BELOW 1/2
MILE WAS SOUTHWEST OF HER LOCATION. .
&&
BHLocal storm report, Jul 18, 4:54 PM MST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
454 PM MST MON JUL 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM DUST STORM 4 E CASA GRANDE 32.88N 111.69W
07/18/2016 PINAL AZ TRAINED SPOTTER
STORM SPOTTER PIL9019 REPORTED BLOWING DUST
WITH 1/4 MILE VISIBILITIES AND WINDS AROUND
25 KTS AT THE INTERSECTION OF 110 AND
FLORENCE BLVD IN CASA GRANDE, AZ.
&&
BHSpecial weather statement, Jul 18, 5:03 PM MST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
503 PM MST MON JUL 18 2016
AZZ023-027-028-190030-
GREATER PHOENIX AREA AZ-NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
SOUTHWEST MARICOPA COUNTY AZ-
503 PM MST MON JUL 18 2016
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL MARICOPA AND NORTHWESTERN PINAL COUNTIES
UNTIL 530 PM MST
AT 502 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ESTRELLA MOUNTAIN PARK...OR 8 MILES SOUTHEAST OF AVONDALE...MOVING
NORTHEAST AT 5 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PHOENIX...AVONDALE...GOODYEAR...TOLLESON...CASHION...
ESTRELLA MOUNTAIN PARK...PHOENIX INTERNATIONAL RACEWAY AND KOMATKE.
LAT...LON 3307 11223 3341 11244 3350 11221 3320 11207
TIME...MOT...LOC 0002Z 237DEG 4KT 3331 11228
CK
Special weather statement, Jul 18, 5:15 PM MST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
515 PM MST MON JUL 18 2016
AZZ028-190045-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
515 PM MST MON JUL 18 2016
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHWESTERN PINAL COUNTY
UNTIL 545 PM MST
AT 514 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES WEST OF CASA GRANDE...MOVING NORTHWEST AT 10 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CASA GRANDE...STANFIELD...AK-CHIN VILLAGE AND SACATON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING
DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.
&&
LAT...LON 3283 11178 3277 11209 3300 11219 3311 11177
TIME...MOT...LOC 0014Z 154DEG 7KT 3289 11195
CK
Special weather statement, Jul 18, 5:29 PM MST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
529 PM MST MON JUL 18 2016
AZZ023-027-028-190100-
GREATER PHOENIX AREA AZ-NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
SOUTHWEST MARICOPA COUNTY AZ-
529 PM MST MON JUL 18 2016
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL MARICOPA AND NORTHWESTERN PINAL COUNTIES
UNTIL 600 PM MST
AT 528 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR ESTRELLA MOUNTAIN PARK...OR 10 MILES SOUTHEAST OF AVONDALE.
THIS STORM WAS NEARLY STATIONARY.
WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PHOENIX...AVONDALE...GOODYEAR...LAVEEN...ESTRELLA MOUNTAIN PARK...
PHOENIX INTERNATIONAL RACEWAY...SOUTH MOUNTAIN PARK AND KOMATKE.
LAT...LON 3323 11202 3320 11236 3341 11243 3344 11211
TIME...MOT...LOC 0028Z 176DEG 4KT 3329 11227
CK
Special weather statement, Jul 18, 5:57 PM MST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
557 PM MST MON JUL 18 2016
AZZ023-190130-
GREATER PHOENIX AREA AZ-
557 PM MST MON JUL 18 2016
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EASTERN MARICOPA COUNTY
UNTIL 630 PM MST
AT 557 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SOUTH PHOENIX...OR NEAR TEMPE...MOVING NORTHEAST AT 5 MPH.
WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PHOENIX...MESA...CHANDLER...TEMPE...PARADISE VALLEY...LAVEEN...
SKY HARBOR AIRPORT...ARIZONA STATE UNIVERSITY...DOWNTOWN MESA...
FIESTA MALL...SOUTH MOUNTAIN PARK...SOUTH PHOENIX...
DOWNTOWN PHOENIX...ARIZONA MILLS MALL...
CHANDLER FASHION CENTER MALL...ARIZONA STATE FAIRGROUNDS...
MESA RIVERVIEW MALL...TEMPE MARKETPLACE...
CAMELBACK MOUNTAIN AND PAPAGO PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3327 11191 3334 11217 3358 11215 3346 11180
TIME...MOT...LOC 0057Z 204DEG 5KT 3337 11203
CK
Thunderstorm Wind, Maricopa
- When
- July 18, 6:00 PM MST to 6:10 PM MST
- Where
- Maricopa County, (Phx)sky Harbor Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 33.430, -112.020
Isolated strong thunderstorms developed across the greater Phoenix metropolitan area during the late afternoon and early evening hours on July 18th. Some of the stronger storms affected central Phoenix and the area around Sky Harbor International Airport, bringing gusty and damaging winds estimated to be in excess of 60 mph. According to an article on the ABC15.com website, gusty winds blew down a cinder block wall at a home near 30th Street and Baseline Road. In the same neighborhood, the same strong winds blew down a second cinder block wall and also blew a street sign down the block. The warped sign ended up a block from its pole. No injuries were reported.
Flash Flood, Maricopa
- When
- July 18, 6:00 PM MST to 8:00 PM MST
- Where
- Maricopa County, 4.49 mi SE of Laveen to 3.04 mi NW of West Chandler
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Broadcast Media
- Coordinates
- 33.326, -112.113
Isolated strong thunderstorms developed across the central portion of the greater Phoenix metropolitan area during the late afternoon and early evening hours on July 18th. The storms produced very heavy rain and radar estimated that over one inch fell quickly around south Phoenix, leading to flash flooding. According to local broadcast media, at 1825MST, heavy rain near 24th Street and Baseline Road led to significant street flooding as well as minor property damage to a local gas station. Another family in south Phoenix reported that water flowing down south Mountain knocked down the back wall to their property and rushed into and around their home leading to significant water damage at the home.
Thunderstorm Wind, Maricopa
- When
- July 18, 6:08 PM MST to 6:14 PM MST
- Where
- Maricopa County, 0.58 mi W of Peterson
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS Employee
- Coordinates
- 33.380, -111.960
Thunderstorms developed across the greater Phoenix area during the late afternoon and early evening hours, and some of them moved across the community of Guadalupe. The stronger storms generated gusty and damaging outflow winds estimated to be 60 mph or greater. According to an NWS employee, several medium sized trees were blown down around the town of Guadalupe, others had branches broken off and one medium sized tree was uprooted and blown onto a road.
Thunderstorm Wind, Maricopa
- When
- July 18, 6:09 PM MST
- Where
- Maricopa County, (Phx)sky Harbor Arpt
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 33.430, -112.020
Isolated thunderstorms developed during the late afternoon hours across the greater Phoenix metropolitan area and one of the stronger storms moved to the north and across Phoenix Sky Harbor airport. According to the official ASOS weather station at the airport, a wind gust of 63 mph was measured at 1809MST.
Thunderstorm Wind, Maricopa
- When
- July 18, 6:20 PM MST to 6:25 PM MST
- Where
- Maricopa County, 1 mi NW of (Phx)sky Harbor Arpt
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $50,000
- Reported by
- County Official
- Coordinates
- 33.440, -112.032
Isolated thunderstorms developed and moved north across the greater Phoenix metropolitan area during the late afternoon and early evening hours on July 18th. One of the stronger storms moved across Phoenix Sky Harbor airport and generated gusty and damaging winds. According to a county official with the city of Phoenix, at 1825MST damaging thunderstorm outflow winds pulled the roof off of an apartment complex located at the intersection of 26th Street and Van Buren Street. The apartment complex was about 1 mile northwest of the airport. Peak wind gusts were estimated to be about 70 knots. No injuries were reported.
Thunderstorm Wind, Maricopa
- When
- July 18, 7:40 PM MST to 7:42 PM MST
- Where
- Maricopa County, 1.5 mi NNW of Kendall
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 33.470, -111.990
Scattered thunderstorms developed across the central portion of the greater Phoenix area during the early evening hours on July 18th, and due to a favorable combination of moisture and instability, isolated strong storms generated gusty and damaging outflow winds. According to a trained weather spotter, at about 1942MST, gusty outflow winds estimated to be as high as 70 mph blew down multiple palm trees 3 miles to the northeast of Phoenix Sky Harbor International Airport. Additionally, about 20 minutes earlier, another spotter 3 miles southwest of Phoenix Sky Harbor Airport reported that a large tree was blown down due to gusty winds estimated at 60 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 18 to 24, 20161 death · 70 injured · 29 events
- Heat in Nevada, July 18 to 21, 20164 deaths · 1 event
- Heat in Texas, July 18 to 19, 20162 deaths · 2 events
- Heat in Oklahoma, July 18 to 24, 20161 death · 11 injured · 1 event
- Hail and Damaging Winds in Georgia, July 18 to 19, 20161 death · 1 injured · $184,000 · 1 in hail · 18 events
- Damaging Winds in New Jersey, July 18, 20161 death · $34,000 · 61 kt wind · 7 events
- Excessive Heat and Heat in Missouri, July 18 to 24, 20161 death · 11 events
- Flash Flood in Wisconsin, July 18, 20161 death · 1 event
- Damaging Winds and Lightning Strikes in Massachusetts, July 18, 2016$535,000 · 70 kt wind · 33 events
- Hail and Damaging Winds in Vermont, July 18, 2016$91,000 · 1.75 in hail · 19 events
- Lightning Strike in Arizona, July 18, 2016$200,000 · 1 event
- Hail and Damaging Winds in New York, July 18, 2016$80,000 · 1 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 637984, 637986, 637587, 637217, 637232, 642743.